Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Coumadin, blood clots in lungs, hypothyroid, menopausal bleeding. Vitamin D or inhaled steroid the cause ?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
58 yr old female, taking coumadin (history of blood clots in the lungs and pulmonary vein). Esophogeal varices under control (twice yearly endoscopy). Hypo thyroid, taking levoxothyrine. History of post menopausal bleeding due thickened endometrial lining. Eliminated soy from my diet and that cleared up the bleeding. Biopsies show no cancer. Recently starting taking Dulera and 1000 mg Vitamin D daily. Since I started these I have also started bleeding. Wondering if either the vit d or the inhaled steroid could be causing.
Posted Thu, 12 Apr 2012 in General Health
Answered by Dr. Jasvinder Singh 54 minutes later

Thanks for posting the query.

The increase/recurrence in the lining of the endometrial lining is unlikely to be due to either the use of the inhaled steroids or the vitamin D.

However, the primary pathology seems to lie in the endometrium and the use of Coumadin increases the chances of bleeding.

It could be due to the hyperplasia (thickening) of the endometrium. You need to consult your gynecologist again, although the biopsy has not shown the cancer.

Since Coumadin can’t be stopped for long due to the increased risk of recurrent clot formation in the XXXXXXX veins and pulmonary embolism, it makes sense to do hysterectomy (removal of the uterus) if the bleeding persists.

You can continue with the inhaled steroids and the vitamin D as they do not cause increase in the risk of bleeding.

Please consult a physician also as you might need a down titration of the dose of Coumadin transiently in view of the bleeding.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor